A patient in their 40s with a history of remote coronary artery bypass grafting, heart failure with reduced ejection fraction, and poorly controlled insulin-dependent diabetes was admitted to the cardiac intensive care unit with acute decompensated heart failure. The patient’s baseline electrocardiogram (ECG) demonstrated normal sinus rhythm, with normal PR and QRS intervals at 132 and 82 milliseconds, respectively. With poor response to intravenous (IV) diuretics, the patient underwent right heart cardiac catheterization, which demonstrated a low cardiac index, high left ventricular filling pressure, and elevated systemic vascular resistance. The patient’s outpatient use of metoprolol was discontinued, and IV dobutamine (5.0 µg/kg/min) was initiated with continuing aggressive IV diuresis. While defecating on the bedside commode, the patient became lightheaded and unresponsive. The patient’s pulse was barely palpable, and the ECG rhythm showed bradycardia (Figure).
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Tsushima T, Patel TR, Sahadevan J. Unusual Cause of Cardiac Arrest. JAMA Intern Med. 2021;181(4):542–543. doi:10.1001/jamainternmed.2020.8370
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: